FDA Promotes Broader Access to Naloxone for Treatment of Opioid Overdose

On July 23, 2020, the US Food and Drug Administration (FDA) issued recommendations for healthcare providers to discuss naloxone with all patients when prescribing opioid pain relievers. Opioid pain relievers are medicines that can help manage pain when other treatments and medicines are not able to provide enough pain relief. Examples of opioid pain relievers and products that contain opioids include morphine (e.g., Kadian, MS Contin), oxycodone (e.g., OxyContin, Percocet [with acetaminophen]), hydrocodone (e.g., Vicodin [with acetaminophen]), methadone, fentanyl, hydromorphone, and codeine. Certain opioids are also used to treat opioid use disorder (OUD). Examples include methadone and buprenorphine.

Opioids have serious risks, including misuse and abuse, addiction, overdose, and death. To reduce the risk of death from opioid overdose, the FDA is now asking healthcare providers to at least consider prescribing naloxone to patients at increased risk of an opioid overdose.

What is naloxone?

Naloxone is a lifesaving medicine that rapidly reverses the effects of opioids and helps a person breathe normally again. The medicine can be given to an adult or a child. It is typically inhaled as a nasal spray or injected below the skin. The medicine is available in an auto-injector (Evzio and generics) containing a single dose so it can be given easily (through clothing, if necessary) by family members, caregivers, or friends in an emergency. It is the same medicine given to opioid overdose victims by trained ambulance responders, and nurses and doctors in the emergency department.

If given right away, naloxone can help keep someone who has overdosed on opioids alive until an ambulance arrives. Once the medicine has been injected, emergency medical assistance should be called immediately. Opioids often last longer in the body than naloxone. So, the naloxone will wear off, and the opioids could cause life-threatening symptoms that may require rescue breathing and repeated doses of naloxone every 2 to 3 minutes while waiting for emergency medical assistance. Unfortunately, the medicine is not effective for the treatment of other drug overdoses—it only treats opioid overdoses.

Follow-up care is also important because symptoms of severe opioid withdrawal can occur after naloxone has been given. Because naloxone abruptly reverses the effects of opioids, an overdose victim may experience withdrawal symptoms, including nausea,

vomiting, body aches, fever, sweating, shivering, restlessness, irritability, fast heart rate, high blood pressure, uncontrollable trembling, and seizures, plus their heart may stop beating. These symptoms are most severe in overdose victims who are addicted to or dependent on opioids.

Who is at increased risk of an opioid overdose?

The risk of an opioid overdose is increased in patients who:

· Take other medicines that depress the central nervous system (e.g., anti-anxiety agents, seizure medicines, sleeping pills)

· Take powerful opioids, high doses of opioids, or illegal street opioids such as heroin

· Take more than one opioid at a time

· Take an opioid while alone

· Take an opioid after long periods of non-use

· Drink alcohol while taking opioids

· Have certain medical conditions (e.g., sleep apnea, reduced kidney or liver function)

· Have a history of OUD or are taking medicine to treat OUD

· Have experienced a previous opioid overdose

The new FDA recommendations ask providers to consider prescribing naloxone to:

· Patients who are prescribed an opioid pain reliever and are at increased risk of an opioid overdose

· Patients who are at increased risk of an opioid overdose, even if they are not receiving a prescription opioid

· Patients who are prescribed an opioid pain reliever and have household members, including children, or other close contacts at risk for accidental ingestion or opioid overdose

· Patients who are prescribed medicines to treat OUD (strong recommendation)

What are the symptoms of an opioid overdose?

The signs of an opioid overdose include:

· Snoring, gasping, or gurgling sounds

· Slow or shallow breathing, stopped breathing

· Slow heart rate and low blood pressure

· Mental confusion or slurred speech

· Limpness of the body, loss of consciousness

· Difficulty waking up

· Intoxicated behavior

· Pale face, blue cast or ashen lips and nails

· Pinpoint (very small) pupils

· Clammy skin

· Vomiting

What should you do if someone is overdosing?

If you witness someone overdosing on an opioid, call 911 right away! This is a medical emergency. Call for help immediately. If they are semiconscious or unconscious, turn the person on their side with knees slightly bent to keep the airway clear and prevent choking if they vomit. Do NOT put the person in a cold shower, slap or drag them around to wake them up, or try to get them to vomit. Give naloxone if the medicine is available. If you think someone has overdosed on an opioid but are not certain, you should still give naloxone. The medicine will not injure a person who has not overdosed on an opioid.

How can I get naloxone?

All 50 states and the District of Columbia have expanded consumer access to naloxone. In many instances, a pharmacist is allowed to dispense the medicine rather than requiring a physician’s prescription. However, there appears to be push in the US to make naloxone available over-the-counter (OTC), so people can purchase it directly from store shelves.

To determine whether consumers can safely and effectively use the OTC medicine without guidance from medical professionals, the FDA launched a study. The agency first designed a model Drug Facts label for naloxone. All OTC medicines have a Drug Facts label that tells you how, when, and how often to use the medicine, along with other important information that is always presented in the same format. The agency then interviewed more than 700 adults and adolescents to rate their understanding of key instructions for using naloxone. The consumers met all targets for understanding the label except one—the need to call 911 immediately—although they did not miss this target by much. Overall, FDA concluded that the model label would guide the safe use of naloxone if it would become an OTC medicine.

For now, until (or if) naloxone is approved for OTC purchase, talk to your healthcare provider or pharmacist about the need for naloxone if you believe you or a family member are at risk for opioid overdose, or you are in a position to give naloxone to another at risk for opioid overdose.